Oregon, 2007

Heavy Snow in Oregon, December 25 to 26, 2007

December 25 to 26, 2007 · NWS PDT · 2 events in 2 counties and zones

A strong jet stream produced heavy snow in central Oregon while moist upslope flow produced heavy snow in the Blue Mountains. 5), Meacham (10), Tollgate (15), High Ridge SnoTel (8).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong jet stream produced heavy snow in central Oregon while moist upslope flow produced heavy snow in the Blue Mountains. Snowfall in inches included 3 miles north northeast of Sisters (5), 9 miles west of LaPine (5.5), Meacham (10), Tollgate (15), High Ridge SnoTel (8).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 25, 4:15 PM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 25, 4:15 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
415 PM PST TUE DEC 25 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...A COLD FRONT IS
MOVING TOWARD THE CASCADES AND WILL CROSS OVER THE REGION TONIGHT.
PRECIPITATION CHANCES WILL INCREASE ACROSS THE AREA LATE THIS
AFTERNOON AND INTO THE MORNING HOURS ON WEDNESDAY. LOW LEVEL UPSLOPE
FLOW WILL HELP ENHANCE SNOW AMOUNTS IN THE EAST SLOPES OF THE
CENTRAL AND SOUTHERN CASCADES. THEREFORE...A SNOW ADVISORY REMAINS
IN EFFECT FOR THESE LOCATIONS. AHEAD OF THIS FRONT...SOUTHERLY FLOW
HAS KEPT CONDITIONS BREEZY TO WINDY IN THE GRANDE RONDE VALLEY. WILL
CONTINUE TO MONITOR THE SITUATION...BUT BELIEVE WIND SPEEDS WILL
REMAIN JUST BELOW ADVISORY CRITERIA. THESE WINDS WILL DECREASE AS
THE FRONT PASSES OVERNIGHT. BEHIND THE FRONT...CONDITIONS WILL
BECOME BREEZY ACROSS THE REGION. PRECIPITATION WILL BEGIN TO
DECREASE WITH MOSTLY MOUNTAIN UPSLOPE SHOWERS DURING THE DAY ON
WEDNESDAY. WEDNESDAY NIGHT WILL SEE A TEMPORARY BREAK BEFORE THE
NEXT LARGE SYSTEM MOVES INTO THE REGION.

THURSDAY AND THURSDAY NIGHT WILL BE A VERY ACTIVE TIME PERIOD FOR
THE REGION WITH A LARGE MOIST WEATHER SYSTEM CROSSING THE PACIFIC
NORTHWEST. THIS SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE
AREA. SNOW LEVELS WILL LOWER TO AROUND 1000 FEET THURSDAY NIGHT WITH
SNOW FOR MOST AREAS AND A RAIN AND SNOW MIX FOR THE LOWER COLUMBIA
BASIN. THIS SYSTEM IS BEING HIGHLIGHTED IN THE HAZARDOUS WEATHER
OUTLOOK TO AVOID CONFUSION WITH CURRENT HEADLINES AND WILL CONTINUE
TO BE MONITORED AS HIGHLIGHTS FOR HEAVY SNOWFALL MAY BE NEEDED FOR
THURSDAY NIGHT. THE MAIN AREAS OF CONCERN WOULD BE THE EAST SLOPES
OF THE OREGON AND WASHINGTON CASCADES AND THE BLUE MOUNTAINS.
INCREASING PRESSURE GRADIENTS WITH THIS SYSTEM WILL ALSO BRING
ANOTHER BREEZY TO WINDY DAY FOR THE GRANDE RONDE VALLEY...COLUMBIA
BASIN AND FOOTHILLS OF THE BLUE MOUNTAINS.  DK

.LONG TERM...FRIDAY THROUGH NEWS YEARS DAY...A WESTERLY FLOW ALOFT
WITH DOWNSLOPE WINDS EAST OF THE CASCADES ON FRIDAY WILL GIVE WAY TO
A PROGRESSIVE UPPER LEVEL FLOW PATTERN FRIDAY NIGHT WITH AN UPPER
LEVEL JET STREAM INTRODUCING GOOD DYNAMIC LIFT...ISENTROPIC ASCENT
AND WARM AIR ADVECTION FOR A PRECIPITATION OVERRUNNING EVENT FROM
FRIDAY NIGHT INTO SUNDAY. SNOW LEVELS WILL LOWER TO THE FLOOR OF THE
COLUMBIA BASIN IN THE OVERNIGHT PERIOD OF FRIDAY NIGHT INTO SATURDAY
MORNING FOR PRECIPITATION BEGINNING AS RAIN FRIDAY EVENING CHANGING
TO SNOW LATE FRIDAY NIGHT. THE AFOREMENTIONED JET STREAM AND
ASSOCIATED MOISTURE AND LIFT WILL REMAIN PARKED OVER THE INTERIOR
PACIFIC NORTHWEST SATURDAY THROUGH SUNDAY FOR PRECIPITATION LIKELY
ON SATURDAY AND A CHANCE OF PRECIPITATION SATURDAY NIGHT AND SUNDAY
ACROSS THE FORECAST AREA. THIS WILL BE FOLLOWED BY AN UPPER LEVEL
HIGH PRESSURE RIDGE BUILDING OVER THE REGION SUNDAY NIGHT THROUGH
TUESDAY FOR A DRYING TREND SUNDAY NIGHT AND MAINLY DRY CONDITIONS ON
MONDAY AND TUESDAY.  POLAN

&&

.AVIATION...00Z TAFS...RADAR RETURNS FROM MULTIPLE DOPPLER RADARS
AND VISUAL OBSERVATION OF CLOUD BASES INDICATE PRECIPITATION...
MAINLY AS VIRGA NOT REACHING THE GROUND...MOVING ACROSS THE LOWER
COLUMBIA BASIN...THE FOOTHILLS OF THE BLUE MOUNTAINS AND THE BLUE
MOUNTAINS. CLOUD BASES WILL DECREASE ACROSS THE AREA THROUGH THIS
REMAINDER OF THIS AFTERNOON WITH BASES LOWERING TO AROUND 030-050 FT
AGL FROM 00Z TO 05Z AS A COLD FRONT MOVES ACROSS EASTERN
WASHINGTON/OREGON. PRECIPITATION WILL FALL AS RAIN AT KPSC AND KALW
AND AS SNOW OR A BRIEF MIX OF RAIN/SNOW AT ALL TAF SITES. THERE IS A
CHANCE OF MVFR CIGS AND VISIBILITIES DUE TO RAIN AND SNOW...AND
LOCALLY IFR CEILINGS AT KYKM...KDLS...KPDT AND KALW. CONDITIONS WILL
IMPROVE AS THE PRECIPITATION ENDS AFTER THE COLD FRONT EXITS THE
REGION BY LATE THIS EVENING.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  30  38  25  43 /  60  30  10  50
ALW  32  41  27  45 /  60  30  10  50
PSC  29  41  25  38 /  40  20  10  50
YKM  23  36  22  32 /  60  20  10  60
HRI  29  41  25  38 /  40  20  10  50
ELN  23  34  22  29 /  60  20  10  70
RDM  22  35  22  33 /  60  30  10  60
LGD  25  31  20  29 /  60  30  20  40
GCD  25  30  20  31 /  60  30  20  40
DLS  31  40  29  36 /  60  20  20  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...SNOW ADVISORY UNTIL 10 AM PST WEDNESDAY FOR WAZ501-502.

&&

TI:YGY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/99/99
Hazardous weather outlook, Dec 25, 5:45 AM PST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
545 AM PST TUE DEC 25 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-261330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
545 AM PST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON

A MOIST PACIFIC COLD FRONT WILL MOVE THROUGH THE NORTHWEST LATER
TODAY AND TONIGHT. MODERATE SNOW ACCUMULATIONS WILL BE LIKELY ALONG
THE EAST SLOPES OF THE WASHINGTON CASCADES. SNOW ADVISORIES HAVE
BEEN ISSUED FOR THESE AREAS. PLEASE REFER TO THE
PRODUCT...PDXWSWPDT...FOR DETAILS.

SNOW ACCUMULATIONS RANGING FROM LESS THAN 1 INCH TO AS MUCH AS 4
INCHES WILL BE POSSIBLE ACROSS THE REMAINDER OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
     VALLEY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK. A SECOND MAJOR
STORM SYSTEM WILL MOVE INLAND ON THURSDAY...BRINGING POSSIBLY
SIGNIFICANT SNOW ACCUMULATIONS TO THE EAST SLOPES OF THE CASCADES
AND THE BLUE MOUNTAINS. WET WEATHER CAN THEN BE EXPECTED FRIDAY
THROUGH SUNDAY...WITH DRIER CONDITIONS LIKELY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
December 25, 9:00 PM PST to December 26, 10:00 AM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter

Heavy Snow, Northern Blue Mountains

When
December 26, 4:00 AM PST to 11:45 PM PST
Where
Northern Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65458, 65459.